cnrs   Université de Toulouse
With cedram.org

Table of contents for this issue | Previous article | Next article
Franc Forstnerič
Oka manifolds: From Oka to Stein and back
Annales de la faculté des sciences de Toulouse Sér. 6, 22 no. 4: Numéro spécial à l’occasion de KAWA, Komplex Analysis Winter school And workshop, 2010-2013 (2013), p. 747-809, doi: 10.5802/afst.1388
Article PDF | Reviews MR 3137250 | Zbl 06250447

Résumé - Abstract

Oka theory has its roots in the classical Oka-Grauert principle whose main result is Grauert’s classification of principal holomorphic fiber bundles over Stein spaces. Modern Oka theory concerns holomorphic maps from Stein manifolds and Stein spaces to Oka manifolds. It has emerged as a subfield of complex geometry in its own right since the appearance of a seminal paper of M. Gromov in 1989.

In this expository paper we discuss Oka manifolds and Oka maps. We describe equivalent characterizations of Oka manifolds, the functorial properties of this class, and geometric sufficient conditions for being Oka, the most important of which is Gromov’s ellipticity. We survey the current status of the theory in terms of known examples of Oka manifolds, mention open problems and outline the proofs of the main results. In the appendix by F. Lárusson it is explained how Oka manifolds and Oka maps, along with Stein manifolds, fit into an abstract homotopy-theoretic framework.

The article is an expanded version of lectures given by the author at Winter School KAWA 4 in Toulouse, France, in January 2013. A comprehensive exposition of Oka theory is available in the monograph [32].

Bibliography

[1] Alarcón (A.), Forstnerič (F.).— Null curves and directed immersions of open Riemann surfaces, Inventiones Math., in press. arXiv:1210.5617 http://link.springer.com/article/10.1007/s00222-013-0478-8
[2] Andrist (R.B.), Wold (E.F.).— The complement of the closed unit ball in ${\mathbb{C}}^3$ is not subelliptic, arXiv:1303.1804
[3] Arzhantsev (I.V.), Flenner (H.), Kaliman (S.), Kutzschebauch (F.), Zaidenberg (M.).— Flexible varieties and automorphism groups, Duke Math. J. 162, p. 767-823 (2013).  MR 3039680 |  Zbl pre06157711
[4] Arzhantsev (I.V.), Kuyumzhiyan (K.G.), Zaidenberg (M.G.).— Flag varieties, toric varieties, and suspensions: three instances of infinite transitivity, Mat. Sb. 203, 3-30 (2012); English translation: Sb. Math. 203, p. 923-949 (2012).  MR 2986429 |  Zbl pre06110258
[5] Barth (W.), Hulek (K.), Peters (C.A.M.), Van de Ven (A.).— Compact Complex Surfaces. 2nd Ed, Ergebnisse der Mathematik und ihrer Grenzgebiete, 3. Folge, 4. Springer-Verlag, Berlin (2004).  MR 2030225 |  Zbl 0718.14023
[6] Behnke (H.), Stein (K.).— Entwicklung analytischer Funktionen auf Riemannschen Flächen, Math. Ann. 120, p. 430-461 (1948).  MR 29997 |  Zbl 0038.23502
[7] Bishop (E.).— Mappings of partially analytic spaces, Amer. J. Math. 83, p. 209-242 (1961).  MR 123732 |  Zbl 0118.07701
[8] Brody (R.).— Compact manifolds and hyperbolicity, Trans. Amer. Math. Soc. 235, p. 213-219 (1978).  MR 470252 |  Zbl 0416.32013
[9] Buzzard (G.T.).— Tame sets, dominating maps, and complex tori, Trans. Amer. Math. Soc. 355, p. 2557-2568 (2002).  MR 1974003 |  Zbl 1026.32029
[10] Buzzard (G.), Lu (S.S.Y.).— Algebraic surfaces holomorphically dominable by $\mathbb{C}^2$, Invent. Math. 139, p. 617-659 (2000).  MR 1738063 |  Zbl 0967.14025
[11] Campana (F.).— Orbifolds, special varieties and classification theory, Ann. Inst. Fourier 54, 499-630 (2004). Cedram |  MR 2097416 |  Zbl 1062.14014
[12] Campana (F.).— Orbifolds, special varieties and classification theory: an appendix, Ann. Inst. Fourier 54, p. 631-665 (2004). Cedram |  MR 2097417 |  Zbl 1062.14015
[13] Campana (F.), Winkelmann (J.).— On h-principle and specialness for complex projective manifolds, arxiv.org/abs/1210.7369
[14] Cartan (H.).— Espaces fibrés analytiques. 1958 Symposium internacional de topología algebraica, pp. 97-121, Universidad Nacional Autónoma de México and UNESCO, Mexico City (1958).  MR 98196 |  Zbl 0121.30503
[15] Cox (D.), Little (J.), Schenck (H.).— Toric varieties, Graduate Studies in Mathematics, vol. 124. Amer. Math. Soc., Providence (2011).  MR 2810322 |  Zbl 1223.14001
[16] Drnovšek (B.), Forstnerič (F.).— Holomorphic curves in complex spaces, Duke Math. J. 139, p. 203-254 (2007).  Zbl 1133.32002
[17] Drnovšek (B.), Forstnerič (F.).— Approximation of holomorphic mappings on strongly pseudoconvex domains, Forum Math. 20, p. 817-840 (2008).  MR 2445119 |  Zbl 1155.32008
[18] Dwyer (W.G.), Spaliński (J.).— Homotopy theories and model categories, Handbook of algebraic topology, pp. 73-126. North-Holland, Amsterdam (1995).  MR 1361887 |  Zbl 0869.55018
[19] Eisenman (D.A.).— Intrinsic measures on complex manifolds and holomorphic mappings, Memoirs of the Amer. Math. Soc., 96. Amer. Math. Soc., Providence (1970).  MR 259165 |  Zbl 0197.05901
[20] Eliashberg (Y.).— Topological characterization of Stein manifolds of dimension $>2$, Internat. J. Math. 1, p. 29-46 (1990).  MR 1044658 |  Zbl 0699.58002
[21] Eliashberg (Y.), Gromov (M.).— Nonsingular mappings of Stein manifolds, Funkcional. Anal. i Priložen. 5, p. 82-83 (1971).  MR 301236 |  Zbl 0234.32011
[22] Eliashberg (Y.), Gromov (M.).— Embeddings of Stein manifolds of dimension $n$ into the affine space of dimension $3n/2+1$, Ann. Math. (2) 136, p. 123-135 (1992).  MR 1173927 |  Zbl 0758.32012
[23] Forster (O.).— Plongements des variétés de Stein, Comment. Math. Helv. 45, p. 170-184 (1970).  MR 269880 |  Zbl 0184.31403
[24] Forstnerič (F.).— The Oka principle for sections of subelliptic submersions, Math. Z. 241, p. 527-551 (2002).  MR 1938703 |  Zbl 1023.32008
[25] Forstnerič (F.).— Extending holomorphic mappings from subvarieties in Stein manifolds, Ann. Inst. Fourier 55, p. 733-751 (2005). Cedram |  MR 2149401 |  Zbl 1076.32003
[26] Forstnerič (F.).— Runge approximation on convex sets implies the Oka property, Ann. Math. (2) 163, p. 689-707 (2006).  MR 2199229 |  Zbl 1103.32004
[27] Forstnerič (F.).— Manifolds of holomorphic mappings from strongly pseudoconvex domains, Asian J. Math. 11, p. 113-126 (2007).  MR 2304585 |  Zbl 1131.58007
[28] Forstnerič (F.).— Oka manifolds, C. R. Acad. Sci. Paris, Ser. I, 347, p. 1017-1020 (2009).  MR 2554568 |  Zbl 1175.32005
[29] Forstnerič (F.).— Oka maps, C. R. Acad. Sci. Paris, Ser. I, 348, p. 145-148 (2010).  MR 2600066 |  Zbl 1201.32013
[30] Forstnerič (F.).— The Oka principle for sections of stratified fiber bundles, Pure Appl. Math. Q. 6, p. 843-874 (2010).  MR 2677316 |  Zbl 1216.32005
[31] Forstnerič (F.).— Invariance of the parametric Oka property, Complex analysis, p. 125-144, Trends Math., Birkhäuser/Springer Basel AG, Basel (2010).  MR 2885112 |  Zbl 1208.32012
[32] Forstnerič (F.).— Stein Manifolds and Holomorphic Mappings (The Homotopy Principle in Complex Analysis), Ergebnisse der Mathematik und ihrer Grenzgebiete, 3. Folge, 56. Springer-Verlag, Berlin-Heidelberg (2011).  MR 2975791 |  Zbl 1247.32001
[33] Forstnerič (F.), Lárusson (F.).— Survey of Oka theory, New York J. Math. 17a, p. 1-28 (2011).  MR 2782726 |  Zbl 1225.32019
[34] Forstnerič (F.), Lárusson (F.).— Holomorphic flexibility properties of compact complex surfaces, Int. Math. Res. Notices IMRN (2013), http://dx.doi.org/10.1093/imrn/rnt044
[35] Forstnerič (F.), Prezelj (J.).— Oka’s principle for holomorphic fiber bundles with sprays, Math. Ann. 317, p. 117-154 (2000).  MR 1760671 |  Zbl 0964.32017
[36] Forstnerič (F.), Prezelj (J.).— Extending holomorphic sections from complex subvarieties, Math. Z. 236, p. 43-68 (2001).  MR 1812449 |  Zbl 0968.32005
[37] Forstnerič (F.), Prezelj (J.).— Oka’s principle for holomorphic submersions with sprays, Math. Ann. 322, p. 633-666 (2002).  MR 1905108 |  Zbl 1011.32006
[38] Forstnerič (F.), Ritter (T.).— Oka properties of ball complements. arXiv:1303.2239
[39] Forstnerič (F.), Slapar (M.).— Stein structures and holomorphic mappings, Math. Z. 256, p. 615-646 (2007).  MR 2299574 |  Zbl 1129.32013
[40] Forstnerič (F.), Wold (E.F.).— Bordered Riemann surfaces in ${\mathbb{C}}^2$, J. Math. Pures Appl. 91, p. 100-114 (2009).  MR 2487902 |  Zbl 1157.32010
[41] Forstnerič (F.), Wold (E.F.).— Fibrations and Stein neighborhoods, Proc. Amer. Math. Soc. 138, p. 2037-2042 (2010).  MR 2596039 |  Zbl 1192.32008
[42] Forstnerič (F.), Wold (E.F.).— Embeddings of infinitely connected planar domains into ${\mathbb{C}}^2$, Anal. PDE, in press. arXiv:1110.5354  MR 3071396 |  Zbl pre06212807
[43] Goerss (P.G.), Jardine (J.F.).— Simplicial homotopy theory, Progress in Mathematics, 174. Birkhäuser, Basel (1999).  MR 1711612 |  Zbl 0949.55001
[44] Gompf (R.E.).— Handlebody construction of Stein surfaces, Ann. Math. (2) 148, p. 619-693 (1998).  MR 1668563 |  Zbl 0919.57012
[45] Gompf (R.E.).— Stein surfaces as open subsets of ${\mathbb{C}}^2$, J. Symplectic Geom. 3, p. 565-587 (2005).  MR 2235855 |  Zbl 1118.32011
[46] Grauert (H.).— Approximationssätze für holomorphe Funktionen mit Werten in komplexen Räumen, Math. Ann. 133, p. 139-159 (1957).  MR 98197 |  Zbl 0080.29201
[47] Grauert (H.).— Holomorphe Funktionen mit Werten in komplexen Lieschen Gruppen, Math. Ann. 133, p. 450-472 (1957).  MR 98198 |  Zbl 0080.29202
[48] Grauert (H.).— Analytische Faserungen über holomorph-vollständigen Räumen, Math. Ann. 135, p. 263-273 (1958).  MR 98199 |  Zbl 0081.07401
[49] Grauert (H.).— On Levi’s problem and the embedding of real-analytic manifolds, Ann. Math. (2) 68, p. 460-472 (1958).  MR 98847 |  Zbl 0108.07804
[50] Grauert (H.), Remmert (R.).— Theory of Stein spaces, Translated from the German by Alan Huckleberry. Reprint of the 1979 translation, Classics in Mathematics. Springer-Verlag, Berlin (2004).  MR 2029201 |  Zbl 1137.32001
[51] Green (M.).— Holomorphic maps into complex projective spaces omitting hyperplanes, Trans. Amer. Math. Soc. 169, p. 89-103 (1972).  MR 308433 |  Zbl 0256.32015
[52] Gromov (M.).— Oka’s principle for holomorphic sections of elliptic bundles, J. Amer. Math. Soc. 2, p. 851-897 (1989).  MR 1001851 |  Zbl 0686.32012
[53] Gunning (R.C.), Rossi (H.).— Analytic functions of several complex variables, Prentice-Hall, Englewood Cliffs (1965); AMS Chelsea Publishing, Providence (2009).  MR 2568219 |  Zbl 1204.01045
[54] Hanysz (A.).— Oka properties of some hypersurface complements, Proc. Amer. Math. Soc., in press. arXiv:1111.6655
[55] Hanysz (A.).— Holomorphic flexibility properties of the space of cubic rational maps, arXiv:1211.0765
[56] Henkin (G.M.), Leiterer ( J.).— Theory of Functions on Complex Manifolds, Akademie-Verlag, Berlin (1984).  MR 774049 |  Zbl 0573.32001
[57] Henkin (G.M.), Leiterer (J.).— The Oka-Grauert principle without induction over the basis dimension, Math. Ann. 311, p. 71-93 (1998).  MR 1624267 |  Zbl 0955.32019
[58] Hirschhorn (P.S.).— Model categories and their localizations, Mathematical Surveys and Monographs, vol. 99. Amer. Math. Soc., Providence (2003).  MR 1944041 |  Zbl 1017.55001
[59] Hörmander (L.).— $L^{2}$ estimates and existence theorems for the $\overline{\partial }$ operator, Acta Math. 113, p. 89-152 (1965).  MR 179443 |  Zbl 0158.11002
[60] Hörmander (L.).— An introduction to complex analysis in several variables, Third edn. North-Holland Mathematical Library, 7, North Holland Publishing Co., Amsterdam (1990).  MR 1045639 |  Zbl 0271.32001
[61] Hovey (M.).— Model categories. Mathematical Surveys and Monographs, 63, Amer. Math. Soc., Providence (1999).  MR 1650134 |  Zbl 0909.55001
[62] Ivarsson (B.), Kutzschebauch (F.).— Holomorphic factorization of mappings into $SL_n(\mathbb{C})$, Ann. of Math. (2) 75, p. 45-69 (2012).  MR 2874639 |  Zbl 1243.32007
[63] Jardine (J.F.).— Intermediate model structures for simplicial presheaves, Canad. Math. Bull. 49, p. 407-413 (2006).  MR 2252262 |  Zbl 1107.18007
[64] Kaliman (S.), Kutzschebauch (F.).— On the present state of the Andersén-Lempert theory, In: Affine algebraic geometry, CRM Proc. Lecture Notes, vol. 54, p. 85-122. Am. Math. Soc., Providence (2011).  MR 2768636 |  Zbl 1266.32028
[65] Kobayashi (S.).— Hyperbolic Manifolds and Holomorphic Mappings, Marcel Dekker, New York (1970), Second edn.: World Scientific Publishing Co. Pte. Ltd., Hackensack (2005).  MR 277770 |  Zbl 1084.32018
[66] Kobayashi (S.).— Hyperbolic complex spaces. Grundlehren der Mathematischen Wissenschaften, 318, Springer-Verlag, Berlin (1998).  MR 1635983 |  Zbl 0917.32019
[67] Kobayashi (S.), Ochiai (T.).— Meromorphic mappings onto compact complex spaces of general type, Invent. Math. 31, p. 7-16 (1975).  MR 402127 |  Zbl 0331.32020
[68] Lárusson (F.).— Excision for simplicial sheaves on the Stein site and Gromov’s Oka principle, Internat. J. Math. 14, p. 191-209 (2003).  MR 1966772 |  Zbl 1078.32017
[69] Lárusson (F.).— Model structures and the Oka principle, J. Pure Appl. Algebra 192, p. 203-223 (2004).  MR 2067196 |  Zbl 1052.32020
[70] Lárusson (F.).— Mapping cylinders and the Oka principle, Indiana Univ. Math. J. 54, p. 1145-1159 (2005).  MR 2164421 |  Zbl 1085.32011
[71] Lárusson (F.).— Affine simplices in Oka manifolds, Documenta Math. 14, p. 691-697 (2009).  MR 2578806 |  Zbl 1200.32016
[72] Lárusson (F.).— Applications of a parametric Oka principle for liftings, In: Ebenfelt, P., Hungerbuehler, N., Kohn, J.J., Mok, N., Straube, E.J. (eds.) Complex Analysis, Trends in Mathematics, p. 205-212. Birkhäuser, Basel (2010).  MR 2885117 |  Zbl 1208.32025
[73] Lárusson (F.).— Deformations of Oka manifolds, Math. Z. 272, p. 1051-1058 (2012).  MR 2995155 |  Zbl 1262.32015
[74] Lárusson (F.).— Smooth toric varieties are Oka, arXiv:1107.3604
[75] Lárusson (F.), Ritter (T.).— Proper holomorphic immersions in homotopy classes of maps from finitely connected planar domains into $\mathbb{C} \times \mathbb{C}^*$, arXiv:1209.4430
[76] Luna (D.).— Slices étales, Sur les groupes algébriques, Bull. Soc. Math. France, Mémoire 33, p. 81-105 (1973). Numdam |  MR 342523 |  Zbl 0286.14014
[77] Majcen (I.).— Embedding certain infinitely connected subsets of bordered Riemann surfaces properly into $\mathbb{C}^2$, J. Geom. Anal. 19, p. 695-707 (2009).  MR 2496573 |  Zbl 1172.32300
[78] May (J.P.).— Simplicial objects in algebraic topology. Reprint of the 1967 original. Chicago Lectures in Mathematics, University of Chicago Press, Chicago, IL (1992).  MR 1206474 |  Zbl 0769.55001
[79] May (J.P.), Ponto (K.).— More concise algebraic topology. Localization, completion, and model categories, Chicago Lectures in Mathematics. University of Chicago Press, Chicago (2012).  MR 2884233 |  Zbl 1249.55001
[80] Narasimhan (R.).— Imbedding of holomorphically complete complex spaces, Amer. J. Math. 82, p. 917-934 (1960).  MR 148942 |  Zbl 0104.05402
[81] Narasimhan (R.).— The Levi problem for complex spaces, II. Math. Ann. 146, p. 195-216 (1962).  MR 182747 |  Zbl 0131.30801
[82] Oka (K.).— Sur les fonctions des plusieurs variables, III: Deuxième problème de Cousin, J. Sc. Hiroshima Univ. 9, p. 7-19 (1939).  JFM 65.0361.01
[83] Quillen (D.).— Homotopical algebra, Lecture Notes in Mathematics, 43, Springer-Verlag, Berlin-New York (1967).  MR 223432 |  Zbl 0168.20903
[84] Range (M.), Siu (Y.-T.).— Uniform estimates for the $\overline{\partial }$-equation on domains with piecewise smooth strictly pseudoconvex boundary, Math. Ann. 206, p. 325-354 (1973).  MR 338450 |  Zbl 0248.32015
[85] Ritter (T.).— A strong Oka principle for embeddings of some planar domains into $\mathbb{C}\times \mathbb{C}^*$, J. Geom. Anal. 23, p. 571-597 (2013).  MR 3023850 |  Zbl 1269.32012
[86] Ritter (T.).— Acyclic embeddings of open Riemann surfaces into new examples of elliptic manifolds, Proc. Amer. Math. Soc. 141, p. 597-603 (2013).  MR 2996964 |  Zbl pre06141479
[87] Rosay (J.-P.), Rudin (W.).— Holomorphic maps from $\mathbb{C}^n$ to $\mathbb{C}^n$, Trans. Amer. Math. Soc. 310, p. 47-86 (1988).  MR 929658 |  Zbl 0708.58003
[88] Schürmann (J.).— Embeddings of Stein spaces into affine spaces of minimal dimension, Math. Ann. 307, p. 381-399 (1997).  MR 1437045 |  Zbl 0881.32007
[89] Siu (Y.-T.).— Techniques of extension of analytic objects, Lecture Notes in Pure and Applied Mathematics, 8, Marcel Dekker, Inc., New York (1974).  MR 361154 |  Zbl 0294.32007
[90] Siu (Y.-T.).— Every Stein subvariety admits a Stein neighborhood, Invent. Math. 38, p. 89-100 (1976).  MR 435447 |  Zbl 0343.32014
[91] Siu (Y.-T.).— Hyperbolicity of generic high-degree hypersurfaces in complex projective spaces, arXiv:1209.2723
[92] Siu (Y.-T.), Yeung (S.-K.).— Hyperbolicity of the complement of a generic smooth curve of high degree in the complex projective plane, Invent. Math. 124, p. 573-618 (1996).  MR 1369429 |  Zbl 0856.32017
[93] Snow (D.M.).— Reductive group actions on Stein spaces, Math. Ann. 259, p. 79-97 (1982).  MR 656653 |  Zbl 0509.32021
[94] Stein (K.).— Analytische Funktionen mehrerer komplexer Veränderlichen zu vorgegebenen Periodizitätsmoduln und das zweite Cousinsche Problem, Math. Ann. 123, p. 201-222 (1951).  MR 43219 |  Zbl 0042.08703
[95] Teleman (A.).— Donaldson theory on non-Kählerian surfaces and class VII surfaces with $b_2=1$, Invent. Math. 162, p. 493-521 (2005).  MR 2198220 |  Zbl 1093.32006
[96] Toën (B.), Vezzosi (G.).— Homotopical algebraic geometry, I. Topos theory, Adv. Math. 193, p. 257-372 (2005).  MR 2137288 |  Zbl 1120.14012
[97] Voevodsky (V.).— $\mathbf{A}^1$-homotopy theory, Proceedings of the International Congress of Mathematicians, vol. I (Berlin, 1998), Documenta Math., extra vol. I, p. 579-604 (1998).  MR 1648048 |  Zbl 0907.19002
[98] Winkelmann (J.).— The Oka-principle for mappings between Riemann surfaces, Enseign. Math. 39, p. 143-151 (1993).  MR 1225261 |  Zbl 0783.30031
Search for an article
Search within the site
top